Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 176, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 19, 2002, 4:13 AM CDT for Mason County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2002, 4:13 AM CDT (09:13 UTC)
- Expired
- Aug 19, 2002, 5:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Mason County, IL
The radar
The Lincoln radar (KILX), 50 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 523 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
421
WUUS53 KILX 190913
SVRSPI
ILC125-191000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
412 AM CDT MON AUG 19 2002
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MASON COUNTY IN CENTRAL ILLINOIS
* UNTIL 500 AM CDT
* AT 412 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES NORTHWEST OF HAVANA...OR ABOUT 3 MILES
NORTH OF HAVANA...MOVING SOUTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HAVANA
EASTON
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 4042 8993 4020 9016 4012 8982 4028 8963
4040 8984
MILLER
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:20 AM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 19, 2:20 AM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 220 AM CDT MON AUG 19 2002 CONTINUE TO BE PLENTY OF FORECAST CHALLENGES WITH FOCUS ON CURRENT PRECIPITATION AND TEMPERATURES. LATEST 05Z SURFACE ANALYSIS PLACES SURFACE LOW PRESSURE ACROSS SOUTHEAST ROCKIES/WESTERN SOUTHERN PLAINS STATES. A STATIONARY BOUNDARY EXTENDED FROM CENTRAL PLAINS STATES NORTHEAST INTO NORTHERN MISSOURI AND INTO NORTHWEST ILLINOIS. SURFACE HIGH PRESSURE WAS ACROSS NORTHERN PLAINS STATES. LATEST 0530Z IR SATELLITE PLACES AREA OF CONVECTION ACROSS NORTHERN KANSAS/SOUTHERN NEBRASKA AND ACROSS EASTERN IOWA AND NORTH CENTRAL ILLINOIS. PLENTY OF MID AND HIGH LEVEL CLOUDS WERE ACROSS CENTRAL AND SOUTHERN ILLINOIS. LATEST 0530Z W/V IMAGE PLACES SEVERAL S/WS ACROSS MIDWEST AND PLAINS STATES REGION. STRONG S/W WAS ACROSS UPPER MIDWEST NEAR SOUTHERN MN. OTHER SW/S WERE ALSO ACROSS WESTERN U.S. LATEST 0537Z KILX RADAR DEMONSTRATES THUNDERSTORMS FROM NEAR GALESBURG SOUTHEAST TO BMI. STRONG/SEVERE THUNDERSTORMS WERE LOCATED NEAR BMI. LATEST 0542Z KDVN RADAR INDICATES SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN AND EASTERN IOWA MOVING EAST. LATEST 00Z MON MODELS DID NOT DETECT CLUSTER OF STORMS IN KANSAS FAIRLY WELL. AXIS OF HEAVY PRECIPITATION DIFFERS BETWEEN MODELS AND WILL MAINLY USE AN AVN OVERALL SOLUTION. CONFIDENCE NOT THAT GREAT IN MODELS THIS RUN. AVN MOVES H50 TROUGH ACROSS GREAT LAKES REGION WITH ANOTHER H50 TROUGH ACROSS PACIFIC NORTHWEST BY 00Z TUE. H50 TROUGH WAS ACROSS PACIFIC NORTHWEST AND ANOTHER TROUGH ACROSS NORTHEAST U.S BY 00Z WED. AVN AND ETA DEVELOPS STRONG H50 S/W NEAR IOWA BETWEEN 06Z WED THRU 12Z WED. POSSIBLE CONVECTION AGAIN DEVELOPING WITH HEAVY RAINFALL. AVN MAINTAINS SURFACE LOW ACROSS SOUTHERN PLAINS STATES WITH A SURFACE WAVE ALONG FRONT AND IS ACROSS EASTERN ILLINOIS BY 12Z MON. SURFACE HIGH PRESSURE BUILDS ACROSS UPPER MIDWEST BY 18Z MON AND PUSHES FRONT FURTHER SOUTH ACROSS REGION. SURFACE HIGH PRESSURE BUILDS ACROSS GREAT LAKES REGION BY 12Z TUE AND MOVES EAST ACROSS NORTHEAST U.S BY 12Z WED. SURFACE LOW PRESSURE DEVELOPS ACROSS CENTRAL PLAINS STATES BY 12Z WED. T/H CROSS SECTIONS PROVIDING HIGH RH AT ALL LEVELS AND GOOD OMEGA THROUGH 15Z MON. THEN T/H CROSS SECTIONS DECREASES RH AT ALL LEVELS BY 00Z TUE AND RETURNS HIGH LOW LEVEL RH BETWEEN 06Z WED AND 12Z WED. MODEL SOUNDINGS INDICATES DECENT INSTABILITY LI/S -4 AND P/WS 1.5 TO 2.0 INCHES THROUGH 18Z MON THEN DECREASES RH AT ALL LEVELS BY 12Z TUE. AVN 310K ISENTROPIC SURFACE INDICATES SOME ISENTROPIC LIFT AND COND PRES DEF THROUGH 18Z ACROSS CENTRAL ILLINOIS. AVN 310K ISENTROPIC SURFACE ALSO RETURNS COND PRES DEF AND LIFT ACROSS EASTERN IOWA AND NORTHWEST ILLINOIS BETWEEN 06Z WED THROUGH 12Z WED. 850MB TEMPS DECREASES TO +16C TO +18C BY 00Z TUE...TO 850MB TEMPS +18C TO +20C BY 12Z WED. AVN PLACES CWA IN FAVORABLE REGION OF 100KT 300MB JET MAX THROUGH 18Z MON AND THEN SHIFTS IT EAST BY 00Z TUE. CONTINUE NO REAL CHANGES FROM CURRENT EXTENDED. WILL ALSO MONITOR CURRENT RADAR TRENDS BEFORE ZONE ISSUANCE. WILL MENTION PERIODS OF OR OCCASIONAL SHOWERS AND THUNDERSTORMS NORTH AND CENTRAL DEPENDING ON RADAR TRENDS. TEMPERATURES CONTINUE TRICKY...WITH CONVECTION AND BOUNDARY ACROSS REGION. GUIDANCE NUMBERS FAIRLY SIMILAR AND LEAN ON COOLER TEMPS. SPI TB 079/060 083/066 089 13+10 PIA TB 077/059 081/065 088 13+10 DEC TB 079/060 083/065 089 13+10 CMI TB 077/058 081/063 087 13+10 MTO TB 080/061 083/065 089 13810 LWV TB 082/063 086/066 090 13830 .ILX...NONE. EH
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 12:20 AM CDT | Severe Thunderstorm Warning | ILX | McLean | 40 min |
| Aug 19, 1:03 AM CDT | Severe Thunderstorm Warning | ILX | McLean | 27 min |
| Aug 19, 2:03 AM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 42 min |
| Aug 19, 2:34 AM CDT | Flash Flood Warning | ILX | Vermilion | 6 hr |
| Aug 19, 4:36 AM CDT | Flash Flood Warning | ILX | Champaign | 6 hr |
| Aug 19, 5:32 AM CDT | Flash Flood Warning | ILX | Champaign, Vermilion | 6 hr |
| Aug 19, 5:32 AM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 58 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.